Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipoatrophy... abd the fat has gone to my gut
Jun 26, 2006

Dear Dr. Bob,

You have written lots on facial wasting, and thanks! Butt my problem is this - my belly has become the reservoir of fat cells from my limbs and butt. I weigh the same as I did in high school, and I'm age 68 now.

Any suggestions on how to correct this?

Thanks, Lee

Response from Dr. Frascino

Hello Lee,

When we first began noticing body-shape changes related to HIV/AIDS and AIDS medications, the term lipodystrophy was coined. We assumed that fat was being redistributed from the face, arms, legs and butt to the abdomen and upper back (buffalo hump). We now realize this is not the case. Fat loss in the face and extremities (lipoatrophy) and fat deposition in the abdomen and upper back (lipohypertrophy) are two completely different and separate processes.

The complete story of these two conditions is still evolving. We are rapidly learning how to keep these conditions from ever developing in the first place and also how best to treat them if they do occur. Your first step should be to discuss your concerns with your HIV specialist. He will then review your treatment options. Also, you can learn more by listening to the pod casts or by reading the transcripts of the pod casts related to this topic on this site. There you will find additional insights directly related to this topic that I and other experts have provided.

Good luck, Lee.

Dr. Bob



Previous
what didn't you expect?
Next
Did you go away?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement